Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Binghamton, NY

July 14, 2021Schuyler County, New York

NWS Binghamton, NY issued this special weather statement at Jul 14, 2021, 4:03 PM EDT for Schuyler County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 4:03 PM EDT (20:03 UTC)
Expired
Jul 14, 2021, 4:45 PM EDT
In force
42 min
Issued by
NWS Binghamton, NY

County Schuyler County, NY

The radar

The Binghamton radar (KBGM), 88 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWUS81 KBGM 142003
SPSBGM

Special Weather Statement
National Weather Service Binghamton NY
403 PM EDT Wed Jul 14 2021

NYZ015>017-023-025-142045-
Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
403 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA...NORTHEASTERN
SCHUYLER...EASTERN YATES...SOUTHWESTERN CAYUGA AND NORTHWESTERN
TOMPKINS COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near Keuka Park, or
near Penn Yan, moving east at 20 mph.

Locations impacted include...
Penn Yan, Hector, Starkey, Covert, Trumansburg, Dundee, Ovid,
Interlaken, Dresden and Lodi.

LAT...LON 4257 7713 4271 7706 4268 7659 4242 7667
TIME...MOT...LOC 2003Z 282DEG 18KT 4262 7703 

$$

AJG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 14, 3:34 PM EDT, 29 minutes earlier.

Area forecast discussion, Jul 14, 3:34 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
334 PM EDT Wed Jul 14 2021

.SYNOPSIS...
Scattered thunderstorms will persist into this evening. Some
storms could be strong, with the main threat being gusty winds.
Localized flash flooding is also of concern, especially in
areas that have received significant rainfall from recent
storms.

&&

.NEAR TERM /THROUGH THURSDAY/...
225 pm update...
Main concerns in the near term remain focused on the widespread
showers and thunderstorms across the region this
afternoon/evening, the potential for fog tonight, and the quiet
weather conditions with warmer temperatures tomorrow.

Yet another day with afternoon/evening showers and
thunderstorms today but the threat of severe weather is much
lower. Several broken short lines of convection are already
intensifying across central NY as of 2 pm. The air mass
continues to destabilize with ML CAPE values around 1000 J/kg,
but low level lapse rates and deep layer shear is weak to
marginal at best. There is the potential for a few storms to
strong to slightly severe with gusty winds the main threat and
small hail/lightning the secondary threats. The convection is
initiating along a surface trough and nearly co-located upper
trough which will continue to sweep east across the area through
this evening. This will push the convection quickly to the east
through the rest of the day and allow weather conditions to
become relatively quiet after sunset.

Will need to keep a close eye on areas that see persistent rain
with most areas being saturated or close to saturation from
several days of rain. At this time it appears most of the
convection is fairly progressive, but if the sfc trough lays out
e-w across the region for a period of time, some of the
convection could train over the same locations.

The combination of rain from today and residual moisture from
recent days of rain and nearly saturated ground conditions
should prove useful for some patchy fog tonight and into
Thursday morning. Winds should go fairly light tonight with some
clearing possible. Temperatures will fall into the lower to mid
60s.

Weak rising heights aloft late tonight and into Thursday and a
slightly drier air mass will produce quiet/dry weather
conditions most of the day. There could be quite a bit of sun as
well, which will allow temperatures to jump up into the mid to
upper 80s. Dew points will not be as high...only into the lower
to mid 60s...which will make it feel not as humid.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
225 pm update...
Upper trough moving into the western Great Lakes will cause the
very weak ridge over the mid Atlantic to amplify only slight
Thu night into Fri morning. The southwesterly flow will increase
and advect in a much warmer and more humid air mass which will
prime the atmosphere for more convection along the incoming
system later Friday and Fri night. The main challenge with this
incoming system will be the movement east and southeast. Some of
the latest high resolution model guidance coming in this
morning is able to capture the precip toward the end of the
cycle...and track the convection south into PA early Friday with
a noticeable drying on the back side of the system later in the
day. However, there still remains some what of a consensus
among the other models that the trough may hold up or lift back
to the north later in the day Fri and Fri night. The latest high
res guidance may be onto a new trend in late day drying, but
will not buy into that solution just yet and keep the best
chance of precip to the north/nw during the day Friday.

There could be another heightened day of severe weather on
Friday with ML CAPE values back above 1400 and a stripe of deep
layer shear to work with along with a trough to force convection
around.

Highs on Friday will top out in the 80s for most of the
region...with dew points into the mid to possibly upper 60s
which will create heat indices into the upper 80s and lower 90s.
Little reprieve will be felt Fri night with lows dropping into
the mid to upper 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An elongated SW/NE trough axis will hang over the region from
Saturday into early next week, continuing the rain showers and
afternoon thunderstorms pattern we have been experiencing this
month. Another trough will dig in from Canada near mid-week,
continuing precipitation chances.
Temperatures across the region will be in the upper 70s to low
80s on Saturday, then increase to the low to mid 80s through
mid-week. The trough will bring cooler and drier temperatures
after mid-week.

Model guidance is in pretty good agreement in regards to
precipitation chances on Saturday. Guidance begins to diverge
however, on the timing of the next trough that enters the
region from Canada. Because of this, used NBM guidance for
precipitation chances and temperature for the period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
A line of developing thunderstorms is moving through the
Southern Tier this afternoon, already impacting KELM with KBGM
in the path. MVFR conditions are expected within the storms,
with a slight chance for IFR if a very heavy cell passes
overhead. Not confident enough to put this in the BGM TAF though.
Elsewhere, isolated showers are speckled throughout the area
with a chance for an Isolated thunderstorm. MVFR conditions are
expected during these showers at the other terminals. Showers
and thunderstorms are expected to be out of the area by 23z.
Overnight, high pressure will build in and allow for clearing
skies and radiational cooling, bringing a chance for IFR
visibility due to fog at RME/ITH/BGM/ELM during the early
morning hours.

VFR conditions expected Thursday as high pressure will be in
place.

Outlook...

Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings, mainly at KELM.

Friday afternoon through Monday...Chance of showers and
thunderstorms with associated restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...BTL
NEAR TERM...BJT
SHORT TERM...BJT
LONG TERM...JTC
AVIATION...JTC
Hazardous weather outlook, Jul 14, 2:36 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
236 PM EDT Wed Jul 14 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-151845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
236 PM EDT Wed Jul 14 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

A few thunderstorms could produce gusty winds and brief heavy rain
through this evening. Isolated flash flooding is possible in areas
that have recently received significant rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 14, 3:00 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
300 PM EDT Wed Jul 14 2021

NYZ018-036-037-141945-
Onondaga-Southern Oneida-Madison-
300 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL ONEIDA...
NORTHWESTERN MADISON AND EAST CENTRAL ONONDAGA COUNTIES...

At 259 PM EDT, a strong thunderstorm was located near Chittenango, or
12 miles east of Syracuse, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Sullivan, Oneida, Lenox, Verona, Chittenango, Canastota, Manlius,
Sherrill, Cazenovia and Morrisville.

LAT...LON 4293 7599 4306 7597 4317 7553 4288 7550
TIME...MOT...LOC 1859Z 264DEG 17KT 4300 7590

BJT
Special weather statement, Jul 14, 3:18 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT Wed Jul 14 2021

NYZ045-056-057-PAZ039-040-142000-
Chenango-Broome-Delaware-Susquehanna-Northern Wayne-
318 PM EDT Wed Jul 14 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE...SOUTH CENTRAL CHENANGO...NORTHEASTERN
SUSQUEHANNA AND NORTHWESTERN WAYNE COUNTIES...

At 317 PM EDT, strong thunderstorms were clustered over Kirkwood, or
near Binghamton, moving east at 45 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Binghamton, Kirkwood, Conklin, Sanford, Deposit, Susquehanna Depot,
Port Dickinson, Hallstead, Hancock and Windsor.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4200 7606 4222 7581 4223 7528 4189 7526
TIME...MOT...LOC 1917Z 273DEG 39KT 4206 7580

AJG
Special weather statement, Jul 14, 3:30 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Binghamton NY
330 PM EDT Wed Jul 14 2021

NYZ046-057-142015-
Otsego-Delaware-
330 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OTSEGO AND
NORTHWESTERN DELAWARE COUNTIES...

At 330 PM EDT, a strong thunderstorm was located near Otego, or 9
miles west of Oneonta, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Oneonta, Meredith, Otego, Gilbertsville, Franklin, West End,
Meridale, Colliersville, Emmons and North Franklin.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4237 7534 4247 7533 4252 7497 4231 7490
TIME...MOT...LOC 1930Z 271DEG 21KT 4242 7524

AJG
Special weather statement, Jul 14, 3:33 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
333 PM EDT Wed Jul 14 2021

PAZ038-142015-
Bradford-
333 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BRADFORD COUNTY...

At 333 PM EDT, a strong thunderstorm was located over Sylvania, or
near Troy, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
West Franklin, Troy, Springfield, West Burlington, Sylvania, Alba,
Burlington, Wetona, Franklindale and East Smithfield.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4188 7652 4166 7649 4171 7689 4181 7690
      4183 7690
TIME...MOT...LOC 1933Z 271DEG 21KT 4177 7687

AJG
Special weather statement, Jul 14, 4:01 PM EDT, 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
401 PM EDT Wed Jul 14 2021

NYZ056-057-PAZ039-040-142045-
Broome-Delaware-Susquehanna-Northern Wayne-
401 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BROOME...
SOUTHWESTERN DELAWARE...NORTHEASTERN SUSQUEHANNA AND NORTHWESTERN
WAYNE COUNTIES...

At 401 PM EDT, a strong thunderstorm was located near Sanford, or
near Deposit, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sanford, Deposit, Susquehanna Depot, Hancock, Windsor, Lanesboro,
Fishs Eddy, Sherman, East Branch and Peabrook.

Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4195 7566 4211 7566 4218 7517 4189 7509
TIME...MOT...LOC 2001Z 267DEG 22KT 4205 7549

AJG
Special weather statement, Jul 14, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Binghamton NY
403 PM EDT Wed Jul 14 2021

NYZ015>017-023-025-142045-
Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
403 PM EDT Wed Jul 14 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SENECA...NORTHEASTERN
SCHUYLER...EASTERN YATES...SOUTHWESTERN CAYUGA AND NORTHWESTERN
TOMPKINS COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near Keuka Park, or
near Penn Yan, moving east at 20 mph.

Locations impacted include...
Penn Yan, Hector, Starkey, Covert, Trumansburg, Dundee, Ovid,
Interlaken, Dresden and Lodi.

LAT...LON 4257 7713 4271 7706 4268 7659 4242 7667
TIME...MOT...LOC 2003Z 282DEG 18KT 4262 7703

AJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:27 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Seneca, Steuben, Tompkins, Yates48 min
Jul 13, 9:01 PM EDTSevere Thunderstorm WarningBGMCayuga, Cortland, Onondaga, Schuyler, Seneca, Tompkins59 min
Jul 13, 9:10 PM EDTSevere Thunderstorm WarningBGMBroome, Chemung, Cortland, Schuyler, Tioga, Tompkins65 min
Jul 13, 9:32 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga43 min
Jul 13, 9:36 PM EDTTornado WarningBGMTioga24 min
Jul 13, 9:57 PM EDTSevere Thunderstorm WarningBGMCortland, Madison, Oneida, Onondaga63 min
Jul 13, 10:07 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Delaware, Madison, Otsego and 2 more53 min
Jul 13, 10:51 PM EDTSevere Thunderstorm WarningBGMOneida24 min
Jul 13, 10:57 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Madison, Oneida, Otsego63 min
Jul 14, 12:00 AM EDTSpecial Weather StatementBGMSullivan45 min
Jul 14, 1:30 PM EDTSpecial Weather StatementBGMChenango45 min
Jul 14, 1:44 PM EDTSpecial Weather StatementBGMChemung31 min
Jul 14, 1:46 PM EDTSpecial Weather StatementBGMTioga44 min
Jul 14, 2:34 PM EDTSpecial Weather StatementBGMTioga41 min
Jul 14, 2:38 PM EDTSpecial Weather StatementBGMOtsego52 min
Jul 14, 3:00 PM EDTSpecial Weather StatementBGMMadison45 min
Jul 14, 3:18 PM EDTSpecial Weather StatementBGMBroome42 min
Jul 14, 3:30 PM EDTSpecial Weather StatementBGMOtsego45 min
Jul 14, 4:01 PM EDTSpecial Weather StatementBGMDelaware44 min
Jul 14, 4:48 PM EDTSpecial Weather StatementBGMCortland42 min
Jul 13, 8:49 PM EDTSevere Thunderstorm WarningBGMBradford41 min
Jul 13, 9:50 PM EDTAreal Flood AdvisoryBGMBradford84 min
Jul 13, 10:55 PM EDTSpecial Weather StatementBGMLuzerne50 min
Jul 13, 11:25 PM EDTSpecial Weather StatementBGMLackawanna, Wayne50 min
Jul 13, 11:35 PM EDTSevere Thunderstorm WarningBGMLackawanna, Pike, Wayne25 min
Jul 14, 12:48 AM EDTAreal Flood AdvisoryBGMLuzerne117 min
Jul 14, 1:19 AM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wayne112 min
Jul 14, 3:11 AM EDTAreal Flood AdvisoryBGMPike2 hr
Jul 14, 3:33 PM EDTSpecial Weather StatementBGMBradford42 min
Jul 14, 4:34 PM EDTSpecial Weather StatementBGMSullivan41 min
Jul 14, 5:02 PM EDTSpecial Weather StatementBGMWayne43 min
Jul 14, 5:09 PM EDTSpecial Weather StatementBGMLackawanna36 min
Jul 14, 5:39 PM EDTSpecial Weather StatementBGMWyoming36 min
Jul 14, 5:48 PM EDTSpecial Weather StatementBGMWayne42 min
Jul 14, 6:13 PM EDTSpecial Weather StatementBGMLackawanna32 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.